Alert archive / Montana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 13, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at May 26, 2013, 6:18 PM MDT for Garfield County, Phillips County, Valley County, Montana. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2013, 6:18 PM MDT (00:18 UTC)
- Expired
- May 26, 2013, 7:15 PM MDT
- In force
- 57 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
Counties Garfield County, MT, Phillips County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 73 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 6:30 PM MDT | HAIL 1.75 | 16 Nw Brusett, MT | VERY HEAVY RAIN |
| May 26, 7:10 PM MDT | HAIL 0.25 | 46 Sw Glasgow, MT | LOT OF PEA SIZE HAIL COVERING THE GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 3:47 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 2432 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
686 WUUS55 KGGW 270018 SVRGGW MTC033-071-105-270115- /O.NEW.KGGW.SV.W.0013.130527T0018Z-130527T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GLASGOW MT 618 PM MDT SUN MAY 26 2013 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN GARFIELD COUNTY IN NORTHEAST MONTANA... SOUTHEASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA... SOUTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA... * UNTIL 715 PM MDT. * AT 613 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR DEVILS CREEK REC AREA...OR 40 MILES NORTHWEST OF JORDAN...AND MOVING EAST AT 35 MPH. * LOCATIONS IN THE WARNING INCLUDE... HELL CREEK REC AREA PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SUNDAY EVENING FOR NORTHEAST MONTANA. && LAT...LON 4780 10670 4746 10664 4746 10773 4767 10776 TIME...MOT...LOC 0018Z 263DEG 30KT 4760 10760 $$ TFJ WEATHER.GOV/GLASGOW
2 follow-up statements
096
WWUS55 KGGW 270049
SVSGGW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
649 PM MDT SUN MAY 26 2013
MTC071-270059-
/O.CAN.KGGW.SV.W.0013.000000T0000Z-130527T0115Z/
PHILLIPS-
649 PM MDT SUN MAY 26 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PHILLIPS COUNTY
IS CANCELLED...
AT 646 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 4749 10727 4765 10744 4766 10742 4768 10743
4771 10741 4780 10670 4746 10664
TIME...MOT...LOC 0049Z 261DEG 22KT 4761 10735
$$
MTC033-105-270115-
/O.CON.KGGW.SV.W.0013.000000T0000Z-130527T0115Z/
GARFIELD-VALLEY-
649 PM MDT SUN MAY 26 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHWESTERN VALLEY AND NORTHERN GARFIELD COUNTIES...
AT 646 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 23 MILES WEST
OF HELL CREEK REC AREA...OR 30 MILES NORTHWEST OF JORDAN...AND MOVING
EAST AT 25 MPH.
LOCATIONS IN THE WARNING INCLUDE...
HELL CREEK REC AREA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY EVENING FOR NORTHEAST MONTANA.
&&
LAT...LON 4749 10727 4765 10744 4766 10742 4768 10743
4771 10741 4780 10670 4746 10664
TIME...MOT...LOC 0049Z 261DEG 22KT 4761 10735
$$
TFJ
WEATHER.GOV/GLASGOW564
WWUS55 KGGW 270115
SVSGGW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
715 PM MDT SUN MAY 26 2013
MTC033-105-270125-
/O.EXP.KGGW.SV.W.0013.000000T0000Z-130527T0115Z/
GARFIELD-VALLEY-
715 PM MDT SUN MAY 26 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN VALLEY AND
NORTHERN GARFIELD COUNTIES HAS EXPIRED...
AT 715 PM MDT...THE SEVERE THUNDERSTORM HAS DISSIPATED BUT REMAINED
STRONG IN NORTHERN GARFIELD AND SOUTHWESTERN VALLEY COUNTIES SO THE
WARNING WAS ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY EVENING FOR NORTHEAST MONTANA.
LAT...LON 4749 10727 4765 10744 4766 10742 4768 10743
4771 10741 4780 10670 4746 10664
TIME...MOT...LOC 0049Z 261DEG 22KT 4762 10740
$$
TFJ
WEATHER.GOV/GLASGOWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:30 PM MDT, 3 hours 48 minutes earlier.
Area forecast discussion, May 26, 2:30 PM MDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 230 PM MDT SUN MAY 26 2013 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY... ANTICIPATING ANOTHER SEVERE WEATHER WARNING AFTERNOON AND EVENING. WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD SHOWS THE MULTI-LOBED UPPER LEVEL LOW PRESSURE SYSTEM OVER OUR PACIFIC NORTHWEST AND CANADAS PACIFIC SOUTHWEST. A SHORT WAVE IMPULSE IS CURRENT DIGGING THROUGH THIS LOW NEAR THE SNAKE RIVER VALLEY AND HAS BEGUN SETTING OFF THUNDERSTORMS IN CENTRAL IDAHO AND FAR WESTERN MONTANA. THIS IMPULSE IS PROGGED TO PULL A BIT MORE NORTHEASTWARD WITH TIME AND INTERACT WITH THE HIGHER SURFACE MOISTURE AND MORE UNSTABLE ATMOSPHERE OVER HERE ON THE LEE SIDE OF THE ROCKIES AND THE HIGH PLAINS REGIONS LATER THIS AFTERNOON THROUGH THIS EVENING. ALREADY SEEING A THUNDERSTORM JUST WEST OF FERGUS COUNTY. MOST OF THE CONVECTION FOR OUR CWA SHOULD SEE THUNDERSTORMS DEVELOPING BY 21Z OR 22Z. SHORT TERM MODEL SOLUTIONS SHOWING OVERALL AVERAGE CONSENSUS AND AGREEMENT WITH WIDESPREAD PRECIPITATION...BUT EXACT TIMING AND AMOUNTS AND PLACEMENT ARE A BIT LESS IMPRESSIVE. WOULD EXPECT A SEVERE WEATHER AFTERNOON AND EVENING SIMILAR TO YESTERDAY WITH MANY OF THE SAME PARAMETERS IN PLACE. THE SHORT WAVE TROUGH PASSAGE THROUGH NORTHEAST MONTANA WILL LAST THROUGH MOST OF MONDAY AS WELL AND ALLOW FOR CONTINUED WET AND UNSETTLED WEATHER...ALTHOUGH SEVERE STORM WILL PROBABLY BE CONFINED AWAY TO THE SOUTHEAST OF OUT CWA BY THEN. LATE MONDAY NIGHT THROUGH TUESDAY NIGHT...SHORT WAVE RIDGING BETWEEN UPPER LEVEL LOBES OF THE LOW PRESSURE SYSTEM WILL PROVIDE A BRIEF RESPITE TO THE OTHERWISE WET AND UNSETTLED WEATHER PATTERN. TRIED TO SHOW THESE HIGHER CONFIDENCE TRENDS IN POPS GIVEN RECENT CONSISTENT MODEL AGREEMENT. BMICKELSON .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... GOING FORECAST IN GOOD SHAPE...NO CHANGES WERE MADE. GILCHRIST PREVIOUS LONG TERM DISCUSSION...THE LONG TERM BEGINS WITH THE UPPER TROUGH THAT IS BRINGING SEVERE WEATHER AND UNSETTLED CONDITIONS TO THE SHORT TERM. AN UPPER JET MAX OFF THE PACIFIC BEGINS TO DIG THE UPPER TROUGH FURTHER SOUTH AND EAST INTO THE DESERT SOUTHWEST ON TUESDAY. BY THE BEGINNING OF THE LONG TERM ON WEDNESDAY...THE TROUGH AXIS SHOULD PROGRESS OVER THE MOUNTAIN WEST. WHEN THIS HAPPENS...A SHORTWAVE TROUGH STILL LOOKS TO SPLIT OFF THE MAIN FLOW INTO CANADA...AND LEAVE THE REGION OVER BRIEF SHORT RIDGING LATE TUESDAY INTO WEDNESDAY. THE BRIEF RIDGING PERIOD WILL BE JUST ABOUT THE ONLY BREAK FROM CONTINUED CHANCES FOR PRECIP...BESIDES POSSIBLY LATER NEXT WEEKEND WHEN THE GFS HINTS AT POSSIBLE SHORTWAVE RIDGING. THE ECMWF HOWEVER BRINGS YET ANOTHER TROUGH ONSHORE AND WILL NOT LET UP ON THIS WET PATTERN. THE UPPER JET MAX WILL CONTINUE TO PUSH THE TROUGH TO HAVE A MORE NEGATIVE TILT WITH EACH DAY...BEFORE THE JET MAX FINALLY PROGRESSES THROUGH THE BASE OF THE TROUGH BY FRIDAY AND BEGINS MOVING FURTHER EASTWARD. THE GFS HAS A SLIGHTLY STRONGER UPPER JET...AND THUS DIGS THE TROUGH A BIT DEEPER SOUTH AND EAST AND HAS A SLIGHTLY MORE NEGATIVE TILT. EITHER WAY...THIS WILL CONTINUE TO PLACE THE REGION OVER FAVORABLE PRECIP CHANCES FOR JUST ABOUT ALL OF NEXT WEEK. NEXT SATURDAY IS WHEN THE GFS AND ECMWF BEGIN TO SEPARATE AS THE GFS BRINGS IN A BRIEF RIDGING PATTERN AND THE ECMWF HAS MORE OF A ZONAL FLOW WITH EMBEDDED SHORTWAVES. DECIDED TO LEAN MORE WITH THE ECMWF SOLUTION AND KEEP THE REGION WET FOR NOW...WITH SLIGHTLY HIGHER THAN CLIMO POPS. BARNWELL && .AVIATION... VFR CONDITIONS WILL GIVE WAY TO LESSER FLIGHT CONDITIONS AS ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS PUSHES THROUGH NORTHEAST MONTANA THIS AFTERNOON AND EVENING. HEAVY RAIN...HAIL...AND GUSTY ERRATIC WINDS WILL BE POSSIBLE WITH STORMS AS THEY PASS. EXPECT A BRIEF RESPITE LATE THIS EVENING BEFORE A MVFR CIG DEVELOPS THANKS TO ONGOING LOW LEVEL MOISTURE EARLY MONDAY MORNING. GILCHRIST && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 26, 4:04 PM MDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 404 PM MDT SUN MAY 26 2013 MTZ016>020-023>027-059>062-270400- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE- WIBAUX-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY- EASTERN ROOSEVELT- 404 PM MDT SUN MAY 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT LOW LEVEL SOUTHEAST WINDS WILL CONTINUE TO BRING MOIST AIR FROM THE GULF OF MEXICO INTO NORTHEAST MONTANA TODAY. UPPER LEVEL DISTURBANCES WILL MOVE THROUGH THE AREA IN SOUTHWEST FLOW ALOFT AND SET OFF THUNDERSTORMS NEAR A SURFACE PRESSURE TROUGH. AS A RESULT...MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT OVER NORTHEAST MONTANA. SOME STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ021-022-270400- PETROLEUM-GARFIELD- 404 PM MDT SUN MAY 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT LOW LEVEL SOUTHEAST WINDS WILL CONTINUE TO BRING MOIST AIR FROM THE GULF OF MEXICO INTO NORTHEAST MONTANA TODAY. UPPER LEVEL DISTURBANCES WILL MOVE THROUGH THE AREA IN SOUTHWEST FLOW ALOFT AND SET OFF THUNDERSTORMS NEAR A SURFACE PRESSURE TROUGH. AS A RESULT...MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT OVER NORTHEAST MONTANA. SOME STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 10 PM MDT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 26, 1:04 PM MDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
104 PM MDT SUN MAY 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 20 S OPHEIM 48.57N 106.41W
05/25/2013 E3.00 INCH VALLEY MT PUBLIC
ALSO RECEIVED OVER AN INCH OF RAIN
&&
BBSpecial weather statement, May 26, 4:53 PM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
453 PM MDT SUN MAY 26 2013
MTZ016-021-060-270000-
PETROLEUM-PHILLIPS-
453 PM MDT SUN MAY 26 2013
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
NORTHEASTERN PETROLEUM COUNTY IN NORTHEAST MONTANA...
UNTIL 600 PM MDT.
AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 25 MILES NORTHEAST OF ROY...MOVING NORTHEAST AT
25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
FOURCHETTE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4762 10856 4798 10797 4755 10776 4754 10782
4751 10786 4749 10786 4742 10832 4756 10832
4756 10835 4759 10839 4758 10843 4761 10845
4759 10850
TIME...MOT...LOC 2253Z 242DEG 20KT 4751 10847
TFJ
WEATHER.GOV/GLASGOWThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:17 PM MDT | Special Weather Statement | GGW | Garfield | 58 min |
| May 26, 8:09 PM MDT | Areal Flood Advisory | GGW | Garfield, Valley | 3 hr |
| May 26, 8:18 PM MDT | Special Weather Statement | GGW | Valley | 57 min |
| May 26, 8:35 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone, Valley | 40 min |
| May 26, 10:55 PM MDT | Areal Flood Advisory | GGW | McCone | 6 hr |
| May 27, 12:52 AM MDT | Special Weather Statement | GGW | Richland | 53 min |
| May 27, 5:04 PM MDT | Severe Thunderstorm Warning | GGW | Prairie | 56 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.